Next page . . . . Previous page . . . . Speeches . . . . Contents . . . . Debates(HTML) . . . . PDF . . . . Video

Legislative Assembly for the ACT: 2011 Week 10 Hansard (Wednesday, 21 September 2011) . . Page.. 4221 ..


(c) provide guidelines to the Assembly on the role of the ILO and ALO, and the communication between Corrective Services and the ILO and ALO when incidences occur involving detainees of Aboriginal or Torres Strait Islander descent.

I rise today to speak on a near tragic set of circumstances that occurred at the Alexander Maconochie Centre, a tragic set of circumstances where the management of the Alexander Maconochie Centre has failed to protect our most vulnerable. This is yet another monumental issue of the mismanagement and miscommunication at the ACT prison, mismanagement that almost led to the death of two inmates.

I believe it is prudent to document here the circumstances of this issue so that it can be clear how close we came to having not one but two deaths at the jail. On 29 August a prisoner, whom I shall refer to as prisoner A, to respect his privacy, suffered an epileptic fit while being accommodated in the crisis support unit at the AMC. Whilst waiting for medical attention, he requested and was given a drink of juice from the communal fridge. Prisoner A then suffered a further seizure and an ambulance was called as it was clear that his medical condition had deteriorated.

When the ambulance arrived at the crisis support unit, the ambulance officers administered an injection of the medication Narcan. The drug Narcan is used to counter the effects of opiate overdose. Specifically it is used to counteract life-threatening depression of the central nervous system and respiratory system. Prisoner A was given this drug because in the intervening time between the juice being given and the ambulance arriving Corrections officers were informed that the juice contained derivative methadone. Prisoner A had inadvertently been given an overdose of methadone.

Prisoner A, after the administration of Narcan, showed signs of immediate recovery and ambulance officers, after a period of observation, were able to leave the facility. Unfortunately, prisoner A then further deteriorated and was transported to the Canberra Hospital later that evening.

The question of how such a volume of methadone that was enough to cause an overdose came to be stored in a jug of pineapple juice in a communal fridge in the most supposedly monitored area of the prison is very concerning.

The incident report from the jail states that another detainee in the crisis support unit, whom I shall refer to as prisoner B, had been stockpiling his methadone. Prisoner B informed correctional officers subsequent to prisoner A overdosing that he was going to use it “to do the same thing”. Prisoner B had planned to use the stockpiled methadone to overdose and, if prisoner A had not been inadvertently given the methadone-laced pineapple juice, it is highly likely that he would have succeeded in doing so.

The CSU is, and I quote from the AMC management of prisoners in crisis support unit policy, a place “that will be used to accommodate prisoners who have engaged in suicide or self harming behaviour or who have been assessed as being ‘at risk’”. Prisoner A and prisoner B had already engaged in self-harming behaviour and they


Next page . . . . Previous page . . . . Speeches . . . . Contents . . . . Debates(HTML) . . . . PDF . . . . Video